Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 643, NWS Norman, OK

October 21, 2007Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2007, 8:35 PM CDT for Canadian County, Oklahoma. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2007, 8:35 PM CDT (01:35 UTC)
Expired
Oct 21, 2007, 9:00 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Canadian County, OK

The radar

The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 8:40 PM CDTHAIL 0.75El Reno, OK
Oct 21, 8:55 PM CDTHAIL 0.752 E Piedmont, OKTHE HAIL WAS REPORTED OFF OF NW 178TH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2007-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2007-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 220135
SVROUN
OKC017-220200-
/O.NEW.KOUN.SV.W.0643.071022T0135Z-071022T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT SUN OCT 21 2007

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 900 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF EL RENO...MOVING NORTHEAST
  AT 55 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE 
  LIKELY.

* LOCATIONS IN THE WARNING INCLUDE EL RENO...NORTHWESTERN OKLAHOMA
  CITY AND PIEDMONT.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 123 AND 131.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3573 9767 3558 9767 3545 9792 3553 9802
      3572 9796
TIME...MOT...LOC 0135Z 223DEG 48KT 3553 9790

$$

BURKE
1 follow-up statement
000 
WWUS54 KOUN 220146
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT SUN OCT 21 2007

OKC017-220200-
/O.CON.KOUN.SV.W.0643.000000T0000Z-071022T0200Z/
CANADIAN OK-
847 PM CDT SUN OCT 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN CANADIAN COUNTY...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF PIEDMONT...MOVING NORTHEAST
AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE NORTHWESTERN OKLAHOMA CITY.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY.

LAT...LON 3573 9767 3559 9767 3558 9767 3550 9783
      3564 9794 3572 9793
TIME...MOT...LOC 0147Z 223DEG 48KT 3564 9775

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 8:32 PM CDT, 3 minutes earlier.

Area forecast discussion, Oct 21, 8:32 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT SUN OCT 21 2007

.UPDATE...
ELEVATED CONVECTION INCREASING RAPIDLY IN RESPONSE TO DEEPENING
TROF AIDED BY FRONTOGENETIC FORCING N OF STRONG COLD FRONT. 00Z
OUN SOUNDING SHOWS DECENT ELEVATED INSTABILITY... 1000-1500 J/KG
FOR PARCELS LIFTED FROM AROUND 850 MB. THIS ALONG WITH VERY STRONG
DEEP-LAYER SHEAR - UP TO 95 KT IN 0-6KM LAYER - WILL SUPPORT A GOOD
POTENTIAL FOR SMALL HAIL AND PERHAPS ISOLATED STORMS WITH
MARGINALLY SEVERE HAIL THIS EVENING. FURTHER INCREASE IN COVERAGE
EXPECTED THROUGH THE NIGHT PER MODEL QPFS... ALTHOUGH MODE MAY
TREND TOWARD LESS CONVECTION AND MORE STRATIFORM PRECIP LATE
TONIGHT INTO MONDAY. FORECAST/GRIDS HAVE CURRENT TRENDS REFLECTED
WELL. WE WILL ONLY MAKE SOME RELATIVELY SMALL ADJUSTMENTS AT THIS
TIME... TO ADD MENTION OF SMALL HAIL AND HEAVY RAIN IN THE CURRENT
ACTIVE CORRIDOR FROM LAWTON TO W/N OF OKC TO E OF ENID.

STRONGER WINDS BEGINNING TO APPEAR AT SFC ACROSS MAINLY SW
QUADRANT OF OK AS 40-50KT WINDS AT 1 KM AGL BEGIN TO MIX DOWN IN
STRONG POST-FRONTAL COLD ADVECTION. SEVERAL GUSTS 40-48 MPH BEING
SEEN ON OK MESONET AND FROM SEVERAL METARS. WIND ADVISORY
CONTINUES. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  43  48  41  58 / 100  80  30  20
HOBART OK         43  50  40  62 /  90  60  20   0
WICHITA FALLS TX  44  51  41  62 /  80  60  20   0
GAGE OK           41  55  41  63 /  40  20  20   0
PONCA CITY OK     45  50  39  59 /  90  80  40  30
DURANT OK         52  52  44  59 /  70  70  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 AM CDT MONDAY FOR OKZ012-016>019-021>025-
     027>029-033>041-044>046-050.

TX...WIND ADVISORY UNTIL 6 AM CDT MONDAY FOR TXZ083>090.

&&

22/24
Hazardous weather outlook, Oct 21, 7:13 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT SUN OCT 21 2007

OKZ004>048-050>052-TXZ083>090-221200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
713 PM CDT SUN OCT 21 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A MODERATELY STRONG COLD FRONT HAD PUSHED THROUGH MUCH OF THE REGION
BY EARLY EVENING...AND WILL SLOWLY EXIT THROUGH SOUTHEAST OKLAHOMA
BY MIDNIGHT. MEANWHILE...ABOVE THE SURFACE...A MID AND UPPER LEVEL
TROUGH WILL STRENGTHEN AS IT MOVES SLOWLY OUT OF COLORADO TOWARD THE
PLAINS. WIDESPREAD AND STRONG LIFTING WILL GENERATE RAIN OVER
OKLAHOMA AND WESTERN NORTH TEXAS. THUNDERSTORMS WILL BECOME EMBEDDED
IN THE RAIN AT TIMES...WITH THE POTENTIAL TO PRODUCE CLOUD TO GROUND
LIGHTNING...AND EVEN VERY SMALL HAIL. THE MOST LIKELY AREA FOR
THUNDERSTORMS DURING THE EVENING WILL BE FROM WESTERN NORTH TEXAS
THROUGH SOUTHWEST OKLAHOMA AND INTO CENTRAL OKLAHOMA. THIS AREA WILL
MOVE VERY SLOWLY EAST OVERNIGHT. INSTABILITY IS EXPECTED TO REMAIN
VERY WEAK...AND SHOULD PREVENT SEVERE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY OCT 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
A WIND ADVISORY IS IN EFFECT TONIGHT FOR MUCH OF WESTERN AND CENTRAL
OKLAHOMA AND WESTERN NORTH TEXAS.

A GRADUAL DEEPENING OF THE SURFACE BASED COLD AIR WILL RESULT IN
SUBSIDENCE AND VERTICAL MIXING THAT IS EXPECTED TO BRING STRONG AND
GUSTY WINDS TO THE GROUND. GUSTS OVER 40 MPH ARE LIKELY. THE WINDS
MAY BE STRONG ENOUGH TO CAUSE HAZARDOUS DRIVING CONDITIONS...
ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST WEST ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
RAIN WILL CONTINUE INTO MONDAY...AND A FEW EMBEDDED THUNDERSTORMS
ARE POSSIBLE...ESPECIALLY IN SOUTHEAST OKLAHOMA. OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN HAZARD.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS WILL CONTINUE THROUGH MONDAY MORNING BEFORE
DECREASING LATE IN THE DAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

BURKE

In the hours before

Special weather statement, Oct 21, 7:43 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT SUN OCT 21 2007

OKZ023-220115-
CADDO OK-
743 PM CDT SUN OCT 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF FORT COBB AT
743 PM CDT...MOVING NORTHEAST AT 40 MPH. BRIEF HEAVY RAIN AND SMALL
HAIL ARE LIKELY. SMALL HAIL MAY BRIEFLY COVER THE GROUND.

SOME LOCATIONS IN THE PATH INCLUDE FORT COBB RESERVOIR...ALBERT...
AND BINGER.

BURKE
Special weather statement, Oct 21, 8:11 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT SUN OCT 21 2007

OKZ023-024-220145-
CANADIAN OK-CADDO OK-
811 PM CDT SUN OCT 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND CANADIAN COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED IN AND AROUND BINGER AT 810 PM
CDT...MOVING NORTHEAST AT 40 MPH. BRIEF HEAVY RAIN AND SMALL HAIL
ARE LIKELY. SMALL HAIL MAY BRIEFLY COVER THE GROUND.

THESE STORMS WILL AFFECT WESTERN CANADIAN COUNTY...INCLUDING THE
WEST SIDES OF EL RENO...AND INTERSTATE 40...THROUGH 845 PM.

BURKE
Special weather statement, Oct 21, 8:15 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SUN OCT 21 2007

OKZ012-013-018-019-220145-
LOGAN OK-KINGFISHER OK-GARFIELD OK-NOBLE OK-
815 PM CDT SUN OCT 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER...
LOGAN AND NOBLE COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 10 MILES WEST OF CASHION...AND
NEAR MARSHALL AT 814 PM CDT...MOVING NORTHEAST AT 40 MPH. BRIEF
HEAVY RAIN AND SMALL HAIL ARE LIKELY. SMALL HAIL MAY COVER THE
GROUND AT TIMES.

SOME LOCATIONS THAT WILL BE MOST DIRECTLY AFFECTED INCLUDE LOVELL
AND LUCIEN.

BURKE
Special weather statement, Oct 21, 8:24 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT SUN OCT 21 2007

OKZ024-220145-
CANADIAN OK-
824 PM CDT SUN OCT 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF EL RENO AT
822 PM CDT...MOVING NORTHEAST AT 45 MPH. A BURST OF HEAVY RAIN AND
SMALL HAIL WILL AFFECT MUCH OF EL RENO...CALUMET...AND OKARCHE
THROUGH 845 PM. INTERSTATE 40 WILL ALSO BE AFFECTED. SMALL HAIL MAY
COVER THE GROUND FOR A SHORT TIME. USE CAUTION AND PULL WELL OFF THE
ROAD IF DRIVING CONDITIONS BECOME HAZARDOUS.

BURKE
Special weather statement, Oct 21, 8:28 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT SUN OCT 21 2007

OKZ023-220200-
CADDO OK-
828 PM CDT SUN OCT 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

STRONG THUNDERSTORMS WERE LOCATED 4 MILES SOUTH OF ALBERT AND 9
MILES SOUTH OF FORT COBB AT 828 PM CDT...MOVING NORTHEAST AT 45 MPH.
BRIEF HEAVY RAIN AND SMALL HAIL IS LIKELY WITH THESE STORMS. SOME
LOCATIONS AFFECTED WILL INCLUDE BINGER...GRACEMONT...FORT COBB...AND
WASHITA.

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:51 PM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma39 min
Oct 21, 9:21 PM CDTSevere Thunderstorm WarningOUNCaddo39 min
Oct 21, 9:21 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne39 min
Oct 21, 9:30 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan, Oklahoma30 min
Oct 21, 10:14 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.